Alert archive / Kansas / Special Weather Statements in 2023

Special Weather Statement, NWS Dodge City, KS

July 17, 2023Barber County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 17, 2023, 8:21 PM CDT for Barber County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2023, 8:21 PM CDT (01:21 UTC)
Expired
Jul 17, 2023, 8:45 PM CDT
In force
24 min
Issued by
NWS Dodge City, KS
Hail
0.50 in
Wind
30

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 76 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
749 J/kg
Mixed-layer CIN
-406 J/kg
Mixed-layer LCL
1964 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
693 m²/s²
Significant tornado parameter
0.0
Supercell composite
19.6

Open this sounding in Storm Lab

The text

As transmitted.

218 
WWUS83 KDDC 180121
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
821 PM CDT Mon Jul 17 2023
 
KSZ090-180145-
Barber KS-
821 PM CDT Mon Jul 17 2023

...A strong thunderstorm will impact portions of northeastern Barber
County through 845 PM CDT...

At 821 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake City, moving southeast at 45 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Medicine Lodge around 835 PM CDT.

Other locations in the path of this storm include Sharon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Kansas.

&&

LAT...LON 3728 9880 3747 9872 3744 9846 3739 9846
      3738 9835 3704 9835
TIME...MOT...LOC 0121Z 294DEG 39KT 3737 9870 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

$$

SPRINGER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 17, 6:40 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 17, 6:40 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
640 PM CDT Mon Jul 17 2023

...Updated Aviation Discussion...

.SHORT TERM...(This afternoon through Tuesday night)
Issued at 1200 PM CDT Mon Jul 17 2023

Midday infrared satellite and radar imagery showed another severe
thunderstorm complex near Wichita, on its way to Oklahoma. This
activity will clearly miss SW KS, however, mesoanalysis depicts a
highly unstable strongly sheared atmosphere over the southeast
counties. Full insolation will continue to keep the boundary layer
primed for convection through this afternoon, especially southeast
of DDC, while NWly midlevel flow continues aloft (northeast of a
powerful 600 dm upper high over New Mexico), keeping bulk shear in
place supportive of supercells. Have already had some weak
attempts at midlevel elevated convection across eastern zones this
morning; will monitor through this evening for surface based
development. Models are resistent to allowing convection to fire
through this evening, but 12z FV3 (which clearly performed best
yesterday) forecasts isolated storms southeast counties this
evening. Any sustained updraft would acquire supercell
characteristics quickly given the extreme instability.

Regarding the heat: strong warming at 850 mb, to near 30C, will
support afternoon temperatures in the mid to upper 90s, with a few
locations touching 100 through 5 pm. Once again, the lack of
downslope components, green vegetation, rich boundary layer
moisture, and wet topsoils from areas of heavy rain yesterday will
all work to keep most places below 100. Across the eastern zones,
where dewpoints in the 68-72 range continue, heat indices will
flirt with advisory criteria Monday afternoon, in the 102-105
range.

For several days, the peak of the heat has been forecasted for
Tuesday. This is still true, as the 600 dm subtropical high makes
its closest approach over NE New Mexico. However, a dry cold
frontal passage during the daytime hours will produce a northeast
wind shift, which will have an impact on how hot we get, and
which zones are the hottest. The cold front is expected to be near
Hays around sunrise, K-96 around midmorning, US 50 at midday, and
near the Oklahoma border by 4 pm. Southwest downslope winds
gusting near 25 mph will overspread areas ahead of the cold front,
with prefrontal compression in the hot boundary layer sending
temperatures soaring quickly the first half of Tuesday. It is
probable some places will near 100 degrees, as quickly as midday.
However, the northeast wind shift will force temperatures to
stabilize or even slowly fall non- diurnally behind the front.
Reduced temperatures across the central and northern zones several
degrees, and guidance suggests even these may be too warm. It
obviously will still be hot, but heat advisory criteria (105) is
no longer expected for many zones, and the heat advisory will be
trimmed on this update. The exception is adjacent to Oklahoma and
the southeast counties, which will have the longest time to heat
before the wind shift arrives. From Liberal to Ashland to Medicine
Lodge, air temperatures of 102-105 will be common, with heat
indices of 105-108. As such, will keep the Tuesday's heat advisory
intact for these southern zones.

Despite the introduction of the boundary and related convergence,
a dry forecast with 0% pops is in place for Tuesday and Tuesday
night, given an intense EML with 700 mb temperatures of 19-20C.

.LONG TERM...(Wednesday through Monday)
Issued at 150 PM CDT Mon Jul 17 2023

Key Messages:

-The heat relaxes again, with a cooling trend Wednesday through
 Friday. The mildest afternoon temperatures are expected Friday.

-A large and strong complex of thunderstorms is expected late
 Thursday and Thursday night, with severe wind/hail and heavy rain
 probable.

The summer "heat dome" subtropical ridge, with a center strength
of 600-601 dm over New Mexico Wednesday, will once again
retrograde westward Wednesday through Saturday. Model height
consensus depicts the ridge centering near the Four Corners
Thursday, near the Grand Canyon Friday, and the Great Basin over
the upcoming weekend. This synoptic evolution will once again
invigorate NWly midlevel flow over SW KS through the period, and
open the door for another MCS wave train.

Scattered thunderstorms return to the forecast Wednesday night, as
NWly midlevel flow increases, and subtle shortwaves begin arriving
on the northern periphery of the retrograding ridge. NBM pop grids
follow the traditional summer timing, with western counties
favored in the evening, and further eastward overnight, and these
were accepted. The heat will be knocked down several degrees
Wednesday, down to the lower to mid 90s.

Daylight hours Thursday will be dry for most zones. Widespread
convection is expected to fire over the Colorado Rockies and
eastern Colorado Thursday, with another mesoscale convective
system (MCS) expected to evolve over SW KS Thursday evening/night.
Ensemble averages have shown a strong QPF signal for Thursday,
with 12z GFS/ECMWF solutions showing strong continuity portraying a
strong to severe MCS. NBM pops are already well into the likely
category and are clearly warranted. At least marginally severe wind
and hail, and locally very heavy rain, are probable. Outflow from
the expected MCS will assist a cold front to progress through SW KS
Thursday night, allowing for noticeably milder afternoon
temperatures Friday. With upslope easterly components, NBM limits
afternoon temperatures to the upper 70s and lower 80s. Assuming some
afternoon recovery from the nocturnal MCS, mid 80s may be more
realistic, but at any rate mild below normal temperatures expected
Friday. Any additional thunderstorms late Friday will strongly favor
the southwest zones, as gradients are shoved southwestward.

Saturday and Sunday, models maintain NWly midlevel flow, as the
subtropical upper high begins phasing east again through the Four
Corners. Although models do not show it now, the door will still
be open for shortwaves and limited convective potential over the
weekend. Next week, heat is expected to build rapidly, as the
ridge expands its influence eastward once again over the plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 623 PM CDT Mon Jul 17 2023

Winds will be the main challenge over the next 24 hours.

Severe thunderstorms southeast of the Dodge City airport had
produced an outflow boundary which will briefly result into some
gusty east winds bewteen 00z and 01z Tuesday. After this winds
will fall back to the east southeast at 10 knots or less. These
southerly winds will increase into the 15 to 20 knot range early
Tuesday morning as an area of low pressure deepens over eastern
Colorado. These gusty winds will then shift to the northwest
Tuesday afternoon as a cold front crosses southwest Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73  99  71  95 /  20   0   0   0
GCK  70  98  70  93 /   0   0   0   0
EHA  71 102  69  93 /   0   0   0  10
LBL  71 105  71  95 /   0   0   0   0
HYS  70  93  69  91 /   0   0   0  10
P28  74 104  74  97 /  40   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 7 PM CDT Tuesday for KSZ066-080-081-
086>090.

&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Burgert
Hazardous weather outlook, Jul 17, 3:27 AM CDT, 16 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
327 AM CDT Mon Jul 17 2023

KSZ030-031-043>046-061>066-074>081-084>090-180830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
327 AM CDT Mon Jul 17 2023 /227 AM MDT Mon Jul 17 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A heat advisory is in effect for Tuesday afternoon. Please see the
specific weather message for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 17, 6:26 PM CDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
626 PM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     Tstm Wnd Dmg     Ford                    37.64N 99.76W
07/17/2023                   Ford               KS   Public

            building structure damaged.

&&
Special weather statement, Jul 17, 6:57 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
657 PM CDT Mon Jul 17 2023

KSZ080-081-089-090-180030-
Pratt KS-Barber KS-Kiowa KS-Comanche KS-
657 PM CDT Mon Jul 17 2023

...A strong thunderstorm will impact portions of southeastern Kiowa,
northwestern Barber, northeastern Comanche and southwestern Pratt
Counties through 730 PM CDT...

At 657 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belvidere, moving southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Belvidere around 700 PM CDT.
  Croft around 705 PM CDT.
  Sun City around 715 PM CDT.

Other locations in the path of this storm include Lake City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Kansas.

&&

LAT...LON 3748 9920 3761 9908 3750 9864 3722 9892
TIME...MOT...LOC 2357Z 308DEG 32KT 3749 9908

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER
Local storm report, Jul 17, 7:37 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
737 PM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     Tornado          5 SW Kinsley            37.86N 99.47W
07/17/2023                   Edwards            KS   Trained Spotter

            There were numerous reports and pictures
            shared on social media of a highly visible,
            persistent, and fairly tall condensation
            funnel. There is a video on social media
            showing a brief debris cloud directly
            beneath the pencil-shape tip of a funnel
            cloud over half way to the ground from cloud
            base.

&&

MU
Special weather statement, Jul 17, 8:00 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
800 PM CDT Mon Jul 17 2023

KSZ088-089-180145-
Clark KS-Comanche KS-
800 PM CDT Mon Jul 17 2023

...A strong thunderstorm will impact portions of southwestern
Comanche and eastern Clark Counties through 845 PM CDT...

At 800 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ashland, moving south at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Sitka around 810 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southwestern Kansas.

&&

LAT...LON 3700 9996 3741 9985 3740 9959 3700 9943
TIME...MOT...LOC 0100Z 347DEG 49KT 3726 9974

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER
Local storm report, Jul 17, 8:17 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
817 PM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     Tstm Wnd Dmg     2 N Sitka               37.20N 99.65W
07/17/2023                   Clark              KS   Trained Spotter

            Six power poles snapped just east of the
            Highway 160 and Highway 34 intersection.

&&

MU
Special weather statement, Jul 17, 8:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
821 PM CDT Mon Jul 17 2023

KSZ090-180145-
Barber KS-
821 PM CDT Mon Jul 17 2023

...A strong thunderstorm will impact portions of northeastern Barber
County through 845 PM CDT...

At 821 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake City, moving southeast at 45 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Medicine Lodge around 835 PM CDT.

Other locations in the path of this storm include Sharon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Kansas.

&&

LAT...LON 3728 9880 3747 9872 3744 9846 3739 9846
      3738 9835 3704 9835
TIME...MOT...LOC 0121Z 294DEG 39KT 3737 9870

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

SPRINGER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:29 PM CDTSevere Thunderstorm WarningDDCClark31 min
Jul 17, 8:00 PM CDTSpecial Weather StatementDDCClark45 min

Nearby

Special Weather Statements in Kansas, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.